Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 79, NWS Tallahassee, FL

May 5, 2006Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 5, 2006, 1:41 PM EDT for Grady County, Georgia. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2006, 1:41 PM EDT (17:41 UTC)
Expired
May 5, 2006, 2:02 PM EDT
In force
21 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Grady County, GA

The radar

The Tallahassee radar (KTLH), 65 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 1:55 PM EDTTSTM WND DMG6 N Cairo, GASEVERAL TREES DOWN ALONG RIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 051742
SVRTAE
GAC131-051815-
/O.NEW.KTAE.SV.W.0079.060505T1741Z-060505T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
141 PM EDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRADY COUNTY IN SOUTHWEST GEORGIA
  THIS INCLUDES THE CITY OF CAIRO

* UNTIL 215 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER                   
  RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL  
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM    
  WAS LOCATED 6 MILES NORTH OF CAIRO...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRADY CO A/P BY 145 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3105 8432 3087 8432 3084 8409 3106 8411

$$

12-WATSON
1 follow-up statement
000 
WWUS52 KTAE 051802
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
202 PM EDT FRI MAY 5 2006

GAC131-051812-
/O.CAN.KTAE.SV.W.0079.000000T0000Z-060505T1815Z/
GRADY GA-
202 PM EDT FRI MAY 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRADY COUNTY IS
CANCELLED...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER.

LAT...LON 3105 8432 3087 8432 3084 8409 3106 8411

$$

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:34 AM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 5, 9:34 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
934 AM EDT FRI MAY 5 2006

.DISCUSSION...LOW CLOUDS AND AREAS OF FOG AGAIN DEVELOPED ACROSS THE
FORECAST AREA OVERNIGHT AND IS SLOWLY DISSIPATING THIS MORNING. A
SURFACE ANALYSIS FROM 11Z SHOWED A WEAK COLD FRONT ACROSS NORTHERN
ALABAMA AND INTO NORTH CENTRAL MISSISSIPPI. THERE IS A WEAK PRESSURE
PATTERN ACROSS THIS REGION DUE TO PERSISTENT MCS ACTIVITY FROM EAST
TEXAS INTO MISSISSIPPI.

EARLY MORNING VISIBLE SATELLITE IMAGERY SHOWS QUITE A BIT OF
CLOUDINESS JUST WEST OF OUR CWA AND MOVING TOWARD US. THERE ARE SOME
BREAKS IN THESE CLOUDS THAT WILL ALLOW FOR SOME HEATING TO TAKE
PLACE TODAY. JUST HOW MUCH OCCURS WILL REALLY DICTATE OUR
POSSIBILITIES FOR SEVERE WEATHER. SPC HAS ALL OF OUR AL AND GA
COUNTIES HIGHLIGHTED IN A SLIGHT RISK FOR SEVERE WEATHER. THE
MORNING SOUNDING SHOWED QUITE A BIT OF DRY AIR IN PLACE IN THE MID
LEVELS...WITH MOISTURE INCREASING ALOFT. MODIFICATION OF OUR
SOUNDING TO 85/64 YIELDS AROUND 2000 J/KG OF SBCAPE. LAPSE RATES ARE
NOT ALL THAT IMPRESSIVE TODAY...BUT THERE IS ENOUGH CAPE IN THE HAIL
GROWTH ZONE (-10 TO -30 C) WITH LOW WET BULB ZERO HEIGHTS (AROUND
8200FT) TO SUPPORT THE POSSIBILITY OF SEVERE HAIL IN THE STRONGEST
STORMS THAT DEVELOP. DAMAGING WINDS COULD ALSO BE A POSSIBILITY
INITIALLY GIVEN THE DRIER MID LEVEL AIRMASS. OVERALL DYNAMICS ARE
NOT IMPRESSIVE. OUR SOUNDING HAD ABOUT 30 KNOTS OF 0-6 KM SHEAR AND
THIS IS MARGINAL. BETTER DYNAMICS BACK TO OUR WEST WITH 0-6 KM SHEAR
VALUES AROUND 35 TO 40 KNOTS. THINKING ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL...ESPECIALLY IN AL AND GA TO BECOME STRONG TO
SEVERE THIS AFTERNOON WHEN INSTABILITY IS MAXIMIZED AROUND THE PEAK
HEATING HOURS. SOME OF THIS CONVECTION WILL LIKELY SPILL OVER INTO
THE EVENING HOURS.

ON THE SYNOPTIC SCALE...THE COLD FRONT WILL MOVE SLOWLY SOUTH
THROUGHOUT TODAY. AT UPPER LEVELS THE GFS AND NAM ARE PROGGING A
500MB SHORTWAVE TROF TO MOVE OVER THE REGION AROUND 18Z. THIS WILL
HELP PROVIDE SOME LIFT AND COMBINE WITH THE AFTERNOON INSTABILITY TO
PRODUCE SHOWERS AND THUNDERSTORMS. THE 00Z GFS WAS QUITE WET ACROSS
OUR NORTHERN ZONES WITH POPS AS HIGH AS 70 PERCENT. THE 06Z VERSION
WAS A LITTLE DRIER WITH POPS ONLY IN THE 50 TO 60 PERCENT RANGE.
CURRENT FORECAST HAS THIS MODELED WELL AND WILL ONLY MAKE SOME MINOR
CHANGES TO THE POP GRIDS. TEMP FORECAST ALSO LOOKS TO BE ON TRACK AS
ENOUGH HEATING SHOULD OCCUR TO REACH FORECASTED MAX TEMPS.

WILL BE UPDATING THE ZONES LATER THIS MORNING TO REMOVE MORNING FOG
WORDING. GRIDDED PRODUCTS SHOULD BE OUT AFTER 10 AM OR SO. HAVE A
GREAT DAY

&&

.MARINE...SOUTHWESTERLY WINDS AROUND 10 KNOTS WILL CONTINUE THROUGH
THE DAY...POSSIBLY INCREASING TO 15 KNOTS AT TIMES. WITH THE LIGHT
PRESSURE GRADIENT...NOT EXPECTING WINDS TO INCREASE MUCH MORE THAN
THAT EXCEPT IN AND NEAR THUNDERSTORMS THAT DEVELOP.

&&

.FIRE WEATHER...NO CONCERNS TODAY AS AMPLE MOISTURE WILL PREVENT ANY
RED FLAG CONCERNS.

&&

.AVIATION...PATCHY AREAS OF STRATUS CONTINUE TO LINGER ACROSS THE
REGION RANGING WITH LIFR AND IFR CONDITIONS BEING REPORTED. STRATUS
SHOULD BURN OFF BY 14-15Z WITH CONDITIONS IMPROVING TO VFR. THERE IS
A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING...SOME COULD POSSIBLY BE SEVERE WITH HAIL AND GUSTY WINDS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

AVIATION/FIRE WX...WATSON
PUBLIC/MARINE...GODSEY
Hazardous weather outlook, May 5, 5:05 AM EDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 AM EDT FRI MAY 5 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
405 AM CDT FRI MAY 5 2006 /505 AM EDT FRI MAY 5 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT LOCATED FROM THE TENNESSEE VALLEY TO NORTH TEXAS WILL
DRIFT SOUTHWARD INTO CENTRAL ALABAMA AND GEORGIA BY THIS EVENING.
THIS FRONT WILL LIFT AN INCREASINGLY MOIST AND UNSTABLE AIR MASS
TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
REGION...ESPECIALLY DURING THE AFTERNOON HOURS. THERE IS THE
POTENTIAL FOR A FEW STRONG STORMS PRODUCING TORRENTIAL
DOWNPOURS...STRONG WINDS AND SMALL HAIL...MAINLY FROM SOUTHEAST
ALABAMA INTO SOUTHWEST GEORGIA.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY ALONG THE PANHANDLE
BEACHES. PERSONS SHOULD ENTER THE WATER ONLY IF THEY ARE EXPERIENCED
WITH SWIMMING IN THE SURF. IF CAUGHT IN A RIP CURRENT...MOVE ACROSS
THE CURRENT IN A DIRECTION FOLLOWING THE SHORELINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE COLD FRONT WILL STALL OVER SOUTHERN ALABAMA AND GEORGIA ON
SATURDAY. A SURFACE LOW PRESSURE WAVE WILL DEVELOP ON THE FRONT TO
THE WEST AND PULL IT NORTHWARD AS A WARM FRONT SATURDAY NIGHT.
THUNDERSTORM CHANCES INCREASE FROM WEST TO EAST ON SUNDAY AS A COLD
FRONT APPROACHES...AND EVENTUALLY MOVES THROUGH THE REGION ON MONDAY.
A WEAK HIGH PRESSURE RIDGE WILL DOMINATE THE AREA TUESDAY AND
WEDNESDAY. A MOIST ONSHORE FLOW WILL INTERACT WITH WEAK DISTURBANCES
ALOFT AND THE SEA BREEZE TO DEVELOP SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. BY THE END
OF THE WEEK...ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE DIXIE
STATES DRAGGING A COLD FRONT TOWARD THE AREA. WHILE NO WIDESPREAD
SEVERE WEATHER IS EXPECTED...ISOLATED STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE WEB SITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

8-JAMSKI

In the hours before

Special weather statement, May 5, 1:09 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EDT FRI MAY 5 2006

FLZ016-017-051815-
GADSDEN-LEON-
109 PM EDT FRI MAY 5 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 215 PM EDT

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF TALLAHASSEE...MOVING EAST AT 20
MPH.

THIS STORM WILL BE NEAR...
  TALLAHASSEE BY 115 PM EDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

12-WATSON
Special weather statement, May 5, 1:27 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT FRI MAY 5 2006

GAZ157-051815-
GRADY-
127 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GRADY COUNTY IN SOUTHWEST
GEORGIA...

* UNTIL 215 PM EDT

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
OF PELHAM TO WHIGHAM...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTHWEST OF PELHAM TO 9 MILES WEST OF CAIRO...MOVING EAST AT 25 MPH.

SMALL HAIL UP TO THE SIZE OF DIMES...AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:54 PM EDTSevere Thunderstorm WarningTAEBerrien, Tift36 min
May 5, 6:33 PM EDTSevere Thunderstorm WarningTAEMiller27 min
May 5, 7:07 PM EDTSevere Thunderstorm WarningTAEBaker, Mitchell38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.